Gastrointestinal stromal tumors (GISTs) harbor gain-of-function mutations of the c-kit tyrosine kinase receptor.
Imatinib mesylate is an inhibitor of c-kit and is indicated in the treatment of chronic myeloid leukemia and GISTs. Reported adverse effects of imatinib include hypopigmentation, depigmentation, and hyperpigmentation.
Although the exact mechanism by which these occur is unclear, it is likely that inhibition of c-kit leads to downstream inhibition of the tyrosinase gene promoter and thus to inhibition of pigment production.
A 45-year-old woman with a history of multiple dysplastic nevi and lentigines was diagnosed as having familial GIST syndrome.
Treatment with imatinib mesylate was started in an attempt to decrease the tumor load.
Three months after treatment initiation, the patient noted a decrease in the number of pigmented lesions, lightening of the skin in her genital area, and graying of her terminal hair.
The potential association between a specific genetic mutation and pigmentation changes secondary to imatinib therapy may account for the variety in presentation of this potential side effect.
Further genetic studies paired with melanocyte-specific or c-kit-specific stains of affected tissue are warranted to better understand the relationship between the genetic mutation and the effect of imatinib on pigmentation.
Archives of dermatology
Department of Dermatology, UC Davis Medical Center, 3301 C St, Ste 1300, Sacramento, CA 95816, USA. tmac.2010 [at] yahoo.com
Arch Dermatol. 2009 Nov;145(11):1313-6
Español | English
© Galenicom 1999-2013